Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 15, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 19, 2025, 2:25 AM CDT for 8 counties in North Dakota. It took effect at May 19, 2025, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 2:25 AM CDT (07:25 UTC)
- In effect from
- May 19, 2025, 7:00 AM CDT
- Expired
- May 19, 2025, 6:41 PM CDT
- In force
- 12 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS73 KBIS 190725 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 225 AM CDT Mon May 19 2025 NDZ035>037-046>048-050-051-191530- /O.NEW.KBIS.WI.Y.0015.250519T1200Z-250520T0300Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Kulm, Gackle, Napoleon, Jamestown, Ellendale, Oakes, Strasburg, Edgeley, Bismarck, Tappen, Lamoure, Ashley, Wishek, Steele, and Linton 225 AM CDT Mon May 19 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...East winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...From 7 AM this morning to 10 PM CDT this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
3 follow-up statements
702 WWUS73 KBIS 191107 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 607 AM CDT Mon May 19 2025 NDZ035>037-046>048-050-051-191915- /O.CON.KBIS.WI.Y.0015.250519T1200Z-250520T0300Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Kulm, Gackle, Napoleon, Jamestown, Ellendale, Oakes, Strasburg, Edgeley, Bismarck, Tappen, Lamoure, Ashley, Wishek, Steele, and Linton 607 AM CDT Mon May 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...East winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
968 WWUS73 KBIS 191610 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1110 AM CDT Mon May 19 2025 NDZ035>037-046>048-050-051-200300- /O.CON.KBIS.WI.Y.0015.000000T0000Z-250520T0300Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Linton, Bismarck, Steele, Strasburg, Gackle, Ashley, Jamestown, Napoleon, Ellendale, Kulm, Lamoure, Wishek, Oakes, Edgeley, and Tappen 1110 AM CDT Mon May 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...East winds around 30 mph with gusts to 55 mph expected. * WHERE...Much of south central North Dakota along with the James River Valley. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Objects left unsecured outside may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Schild
661 WWUS73 KBIS 192341 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 641 PM CDT Mon May 19 2025 NDZ035>037-046>048-050-051-200045- /O.CAN.KBIS.WI.Y.0015.000000T0000Z-250520T0300Z/ Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Gackle, Linton, Ashley, Jamestown, Lamoure, Bismarck, Wishek, Kulm, Napoleon, Strasburg, Edgeley, Steele, Ellendale, Oakes, and Tappen 641 PM CDT Mon May 19 2025 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory levels across the area, though may remain a bit breezy through the evening. Therefore, we have cancelled the Wind Advisory. $$ Besson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 19, 1:00 AM CDT, 1 hour 25 minutes earlier. Its key messages:
- Very high chances for rain (90 to 100 percent) across the southern half of the state tonight through Tuesday, including a 60 to 90 percent chance for an event rainfall total of at least 1 inch.
- Well below normal temperatures through the middle of the week, with near-record cold highs in the 40s on Monday and Tuesday.
Area forecast discussion, May 19, 1:00 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 100 AM CDT Mon May 19 2025 .KEY MESSAGES... - Very high chances for rain (90 to 100 percent) across the southern half of the state tonight through Tuesday, including a 60 to 90 percent chance for an event rainfall total of at least 1 inch. - Well below normal temperatures through the middle of the week, with near-record cold highs in the 40s on Monday and Tuesday. && .UPDATE... Issued at 100 AM CDT Mon May 19 2025 Overall, the near term forecast remains on track. Current observations and trends were blended in for this update. A large blob of rain was growing from around New Town to Bismarck and south to between Hettinger and Linton as of 100 AM CDT, spreading north. Overnight winds are observed to be weaker than the NBM, so the wind and gust forecasts were lowered through early Monday morning. UPDATE Issued at 956 PM CDT Sun May 18 2025 The next batch of rain has moved into the southwest and south central and will continue to lift north through the night. For this update, the only major change was to tweak precipitation chances in the near term to better account for the latest observations. UPDATE Issued at 621 PM CDT Sun May 18 2025 The initial push of rain has moved into the northwest and north central early this evening with the next wave starting to make it's way up from western South Dakota. Very high rain chances will continue through the night and the early part of the week. While it's still quite breezy across portions of the west and south central, most of the winds have relaxed in the advisory area so we will go ahead and cancel it. Otherwise for this update, tweaked the near term precipitation chances to better reflect current radar observations and blended in the latest observations to the going forecast. && .DISCUSSION... Issued at 245 PM CDT Sun May 18 2025 Southwesterly to near meridional flow is found over the northern Plains this afternoon as an upper level trough approaches from the western CONUS. An Initial push of light precipitation has move from southwestern into northern North Dakota this afternoon, associated with a weak shortwave ejecting off of the increasingly tilted trough. Low amounts of MUCAPE around 500-700 J/KG is available over southwestern and portions of south central North Dakota in the latest HRRR run, indicating the potential for at least a few rumbles of thunder through this evening. Severe weather is not anticipated at this time, however, as very limited shear is present over the forecast area. More widespread precipitation (65 to 85 percent) is expected to develop later this afternoon and evening as the trough proper breaks over the northern Plains. Gusty winds, with sustained speeds from 15 to 25 MPH and gusts up to 35 MPH are expected across the forecast area today as the surface pressure gradients tightens between a low pressure center associated with this trough moves in from the west, and broad high pressure lingers across the Canadian Prairies. This gradient gets particularly strong across southwestern North Dakota, where sustained speeds from 25 to 35 MPH and gusts up to 45 MPH are expected today. Thus, a Wind Advisory is in effect across Golden Valley, Billings, Stark, Slope, Hettinger, Bowman, and Adams counties through this the early evening. Otherwise, seasonably cool highs from the mid 40s to mid 50s west to the upper 50s east are expected across North Dakota this afternoon. Low temperatures tonight are forecast broadly in the upper 30s to lower 40s which, along with the widespread cloud cover and rainfall, lowering the potential for more Frost/Freeze products tonight. Widespread precipitation chances (75 to 95 percent) continue overnight through much of the early week as the aforementioned surface low pressure center crosses the central Plains. Chances are maximized early Monday through early Tuesday as the upper level trough closes off and merges with an incoming Pacific Northwestern upper level low, causing the surface low to become stacked and stall during this period. This timeframe is anticipated to represent the heaviest period of rainfall during this event, mainly across our southern Counties. Precipitation chances will then gradually diminish late Tuesday through early Wednesday as the surface low exits into the eastern CONUS, though low to medium chances (30 to 50 percent) will persist through late Wednesday as an inverted surface trough lingers across the northern Plains. Overall precipitation totals vary depending on location. For our counties along the International Border, which remain on the periphery of the precipitation through much of the period, only have a a 15-25 percent chances to exceed 1 inch of accumulation through late Wednesday. This probability increases the further south you look, from 55 percent just south of Highway 2, up to 80 to 90 percent south of I-94. South central North Dakota, the area most socked in to see precipitation essentially throughout the whole period, has medium to high chances to exceed 2 inches of precipitation overall. High temperatures around 15 to 25 degrees below normal are anticipated to continue through Wednesday, broadly in the lower 40s to lower 50s. Cold low temperatures are similar expected during this period, broadly in the lower to mid 30s. With persist cloud cover and precipitation during this period, subfreezing temperatures are not currently anticipated. With these lows in mind there is potential for snow during this period, with the highest, yet still limited chance, found in the southwest overnight Monday into early Tuesday as of the latest forecast cycle, and again more broadly across western North Dakota overnight Tuesday into Wednesday. Of note is the extreme shift- of-tails which has remained evident over portions of northwestern and northcentral North Dakota over the past few forecast cycles, with values of 5-8. An interrogation of BUFKIT soundings during this period does indicate the potential for snowfall during this period across much of western North Dakota, as a well saturated DGZ falls into a subfreezing mid to near surface layer. The current run of the Calibrated NBM 5.0 low probabilities (15 to 35 percent) for accumulating snow during this period, with a few areas in southwestern North Dakota potentially exceeding 1 inch of snowfall overall (10 to 25 percent chance). Considering the time of year this scenario is not impossible, but we will need to continue to monitor forecast trends before pulling the trigger on any sort of messaging. For now, have opted to leave in a mention of a slight chance of snow over portions of western North Dakota both Monday and Tuesday nights. Look ahead to later in the week, a shift into a messy, split flow pattern over the northern Plains is currently captured by the ensemble. Such a pattern will allow for a return to near, if slightly below, normal temperatures in the 60s to lower 70s on Thursday as a weak thermal ridge is allowed to penetrate further north toward the forecast area. While this will also promote a break in the precipitation, a return of near zonal to northwesterly flow ahead of an approaching upper level ridge on Friday will blunt the warming trend and promote more low to medium chances for precipitation across much of western and central North Dakota through the weekend. Moderate disagreement is found within the ensemble during this period as models attempt to resolve the upper level pattern. Two scenarios are evident in the clusters as of this forecast cycle, with model members evenly split between the two. A warm and dry solution (~50 percent membership) favors the development of more distinct ridging pattern over the northern Plains, placing us under high pressure at the surface. This scenario would still allow a few tenths of an inch of rain across the forecast area, while high temperatures are favored in the mid 60s to lower 70s. A cool and wet solution also exists (~50 percent membership), and instead captures the split flow regime to dominate over the weekend. In this pattern, more rainfall, near to slightly above 1/2 inch of rain, could be anticipated, while high temperatures broadly max out in the lower to mid 60s. In either scenario, warmer weather with some rain is anticipated this weekend. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 100 AM CDT Mon May 19 2025 Widespread rain is expected across most of western and central North Dakota through the forecast period. North central parts of the state could see a break from the rain Monday morning into the early afternoon, and areas around KJMS may not see rain begin until mid to late Monday morning. Periods of MVFR to IFR visibility restrictions will likely accompany the rain. Western North Dakota is expected to have MVFR to IFR ceilings through the forecast period. For central North Dakota, mainly VFR ceilings overnight transitioning to MVFR during the day Monday, and likely IFR Monday evening. Gusty east- northeast winds are expected through much of the forecast period, strongest between KBIS and KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hollan DISCUSSION...Adam AVIATION...Hollan
Hazardous weather outlook, May 19, 1:01 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 101 AM CDT Mon May 19 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200615- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 101 AM CDT Mon May 19 2025 /1201 AM MDT Mon May 19 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Nearby
Wind Advisories in North Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.